For one, the addictive fentanyl, which is some 80 times more potent than morphine, has become the latest prescription painkiller of choice for abuse. To that end, when a car seen weaving along the road is pulled over for suspicion of either a sleepy driver or alcohol consumption, the cause could be something else again.
The 19-year-old driver was first stopped in his BMW on a highway near Sarnia, in Ontario Canada last July. A search of his car revealed fentanyl patches and syringes used to draw the narcotic out from the patch and inject it. About two weeks later the same car was pulled over again. This time, the driver's eyes were dilated and he appeared incoherent.
It seems driving under the influence can involve more than alcohol. In this case, the drug of choice was a Fentanyl patch. Federal prosecutor Michael Robb noted in comments published February 19 in the Sarnia Observer that fentanyl will be the next wave of prescription drug abuse amongst young people.
And soon there may be a new way to administer fentanyl. A Duragesic patch will not be necessary.
Insys Therapeutics Inc. has formally submitted a New Drug Application (NDA) to the US Food and Drug Administration (FDA) for Fentanyl SL Spray. The new product, if approved, is a sublingual spray that will provide rapid administration of fentanyl via the oral mucosa—in other words, the mouth. According to the March 8 issue of Cancer Drug News, the delivery device will carry a single dose.
However, it should be noted that even a single dose of fentanyl, either delivered orally or via a Fentanyl Duragesic patch, can be a hazard for patients not properly sensitized to opioid narcotic pain medication.
READ MORE DURAGESIC FENTANYL PATCH LEGAL NEWS
The Duragesic patch was designed to deliver fentanyl, a potent pain medication intended for cancer patients and those individuals suffering from chronic pain, by way of a controlled flow of medication from a skin patch transdermally, through the skin. A few years ago a Fentanyl patch recall was undertaken out of concern that too much fentanyl could potentially be delivered via a defective patch—or a caregiver could experience health issues after handling a defective patch.